Blizzard, Northern Campbell
- When
- March 30, 12:00 AM MST to March 31, 12:00 AM MST
- Where
- Northern Campbell forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
The second blizzard in a week brought heavy snow and strong winds to northeastern Wyoming, which produced near zero visibilities and blowing and drifting snow. Snowfall amounts were generally six to 12 inches, with locally higher amounts, and drifts several feet high.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
The second blizzard in a week brought heavy snow and strong winds to northeastern Wyoming, which produced near zero visibilities and blowing and drifting snow. Snowfall amounts were generally six to 12 inches, with locally higher amounts, and drifts several feet high. Many highways, including Interstate 90, were closed for many hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 29, 7:25 PM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT SUN MAR 29 2009
.DISCUSSION...AT 02Z SFC MAP SHOWS SFC LOW DEVELOP ACRS SWRN
SD/WRN NEB WITH UPPER LOW NOW IN SWRN WYOMING. CDFNT HAS
PUSHED ACRS NERN WY AND EXTENDS ACRS CENTRAL BLACK HILLS TO
JUST SOUTH OF KRAP AND JUST NORTH OF KPHP. THIS CDFNT WILL
CONTINUE A SLOW SOUTHWARD MOVEMENT. SNOW HAS PUSHED INTO ERN
PORTIONS OF JOHNSON AND SHERIDAN COUNTIES IN NERN WY AND WL
MOVE INTO CAMPBELL COUNTY OVER NEXT HOUR OR SO. SCT SHOWERS
CONT ACRS WRN SD.
REST OF TONIGHT...UPPER LOW WILL CONT TO MOVE SLOWLY EAST WITH
SNOW SPREADING SLOWLY EAST ACRS AREA AFTER MIDNIGHT. WITH 700MB
LOW FCST TO MOVE ACRS CENTRAL BLK HILLS AROUND 12Z WOULD NOT
EXPECT SNOW TO PICK UP IN ERNEST UNTIL IT MOVES EAST. THUS SHD
SEE QUITE A BIT OF SNOW ACRS NERN WY AFTER MIDNIGHT...WITH IT
MVG INTO FAR WRN SD LATE TONIGHT AND ACRS WRN SD ON MONDAY.
HAVE UPDATED ZONES TO INCREASE SNOW TOTALS A BIT...ESPECIALY
ACRS NRN BLACK HILLS TO 20-30 INCHES. STRONG UPSLOPE SIGNITURE
DVLPS BY 15Z MONDAY AND CONTS INTO MONDAY EVENING. SHOULD SNOW
QUITE HEAVILY THRU DAY ACRS NRN BLK HLS/NRN FOOTHILLS.
HAVE ALSO UPGRADED WINTER WX ADVISORY IN FALL RIVER COUNTY TO
A WINTER STORM WARNING. SNOWFALL OF 5-9 INCHES LOOKS REASONABLE
THERE.
PREVIOUS FORECAST DISCUSSION:(229 PM MDT)...MONDAY AND MONDAY
NIGHT...UPR LOW WILL TRACK ESE INTO NCNTRL NEB BY LATE AFTN...
AND INTO FAR NERN NEB LATE MON NIGHT. WDSPRD SNOW AND BLOWING
SNOW WILL CONTINUE TO DEVELOP AND SPREAD EWD THRU OUR CWFA DURG
THE DAY. THIS TRACK WILL PLACE THE HEAVIEST BAND OF SNOW TO THE
NORTH OF I-90 ACRS OUR CWFA WHERE AROUND A FOOT WILL BE POSSIBLE.
IN ADDITION...A STRONG UPSLOPE SIGNATURE IN THE NRN BLKHLS WILL
AID IN SNOWFALL TOTALS OF 20-30 IN THAT AREA. FURTHER SOUTH OF
I-90...LESS SNOW WILL FALL...BUT THE STRONG NW WINDS WILL RESULT
IN BLOWING SNOW AND VERY LOW VISIBILITIES AT TIMES. THUS...WL
PLACE ALL AREAS OF CWFA IN EITHER BLIZZARD WARNINGS OR WINTER
STORM WARNINGS. RAPID CITY PROPER WILL LIKELY BE SHIELDED FROM
THE STRONGEST WINDS WITH THIS STORM SO DO NOT FEEL THAT A BLIZZARD
WARNING IS WARRANTED AT THIS TIME. HOWEVER...JUST NORTH AND EAST
OF TOWN BLIZZARD CONDITIONS ARE EXPECTED.
TUESDAY...STORM SYSTEM WILL SLOWLY MOVE OUT OF THE REGION. SNOW WILL
END ACROSS FAR EASTERN PORTIONS OF THE AREA IN THE AFTERNOON. WINDS
WILL LIKELY STAY BREEZY TO WINDY ACROSS SOUTH CENTRAL SD THROUGH THE
AFTERNOON. HIGHS WILL GENERALLY BE IN THE 30S...COOLEST ACROSS
NORTHERN AND EASTERN PORTIONS OF THE CWA.
EXTENDED...AN UNSETTLED AND COLD WEATHER PATTERN WILL CONTINUE FOR
THE MIDDLE AND LATTER PART OF THE WEEK AS VERY ACTIVE WEST-NORTHWEST
FLOW ALOFT BRINGS A SERIES OF SHORTWAVES ACROSS THE REGION. THE NEXT
SHORTWAVE WILL CROSS THE REGION LATE TUESDAY NIGHT INTO WEDNESDAY...
BRINGING A GOOD CHANCE OF SNOW TO FAR WESTERN PORTIONS OF THE AREA.
ANOTHER SIGNIFICANT STORM COULD DEVELOP ACROSS THE CENTRAL PLAINS IN
THE FRIDAY AND SATURDAY TIMEFRAME. LOOKS LIKE IF THIS ONE TAKES
SHAPE...IT WOULD TARGET FAR SOUTHERN PARTS OF THE FORECAST AREA.
&&
.AVIATION...IFR/LIFR CIGS HAVE MADE IT INTO NERN WY AND WILL SPREAD
ACRS WRN SD AFT 04Z. VSBYS WILL LOWER IN SNOW/BLOWING SNOW AS THE
SNOW SPREADS EAST TONIGHT. NW WINDS WL INCREASE TO 35 TO 45 MPH AND
CONTINUE THRU 00Z TUES. STORM SYSTEM WILL SLOWLY EXIT THE AREA FROM
WEST TO EAST ON TUESDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
MONDAY NIGHT FOR CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-
SOUTHERN BLACK HILLS.
WINTER STORM WARNING FROM NOON MDT /1 PM CDT/ MONDAY TO 6 AM
MDT /7 AM CDT/ TUESDAY FOR BENNETT-MELLETTE-TODD-TRIPP.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR FALL RIVER-SOUTHERN FOOT HILLS.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY FOR
HAAKON-JACKSON-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY
FOR CUSTER CO PLAINS-HERMOSA FOOT HILLS-RAPID CITY-SHANNON.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MDT MONDAY
NIGHT FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
ZIEBACH.
WY...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
MONDAY NIGHT FOR WYOMING BLACK HILLS.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MDT MONDAY
NIGHT FOR NORTHEASTERN CROOK.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY FOR
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 316 PM MDT SUN MAR 29 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 316 PM MDT (416 PM CDT) SUN MAR 29 2009 ...BLIZZARD WARNING FOR MOST OF NORTHEAST WYOMING FROM THIS EVENING THROUGH MONDAY... ...BLIZZARD WARNING FOR NORTHWESTERN SOUTH DAKOTA FROM THIS EVENING THROUGH MONDAY EVENING... ...WINTER STORM WARNING FOR MUCH OF WESTERN SOUTH DAKOTA FROM LATE TONIGHT THROUGH MONDAY NIGHT... ...WINTER STORM WARNING FOR SOUTH CENTRAL SOUTH DAKOTA FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE NORTHERN ROCKIES LATER TONIGHT. THIS WILL BRING WIDESPREAD SNOW TO NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA BEGINNING LATER TONIGHT...ALONG WITH CONSIDERABLE BLOWING AND DRIFTING SNOW AS STRONG NORTHERLY WINDS DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM SYSTEM IS FORECAST TO MOVE STEADILY EASTWARD DURING THE DAY MONDAY. TRAVELING CONDITIONS WILL IMPROVE SLOWLY FROM THE WEST BEGINNING LATE MONDAY...WITH THE IMPROVEMENT CONTINUING INTO EARLY TUESDAY IN SOUTH CENTRAL SOUTH DAKOTA. THE STORM SYSTEM IS EXPECTED TO PRODUCE AROUND TWO FEET OF SNOW IN THE NORTHERN BLACK HILLS. 6 TO 14 INCHES ARE POSSIBLE ON THE PLAINS...WITH THE HEAVIEST ACCUMULATIONS NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158009, 158011, 158012, 158010.